News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Effexor XR weight loss after discontinuation


 overweight after effexor - Sat Aug 11, 2007 6:21 pm

38 yr old female on Effexor XR 75 for anxiety; c-section, Welchol only current med

I was put on Effexor XR for anxiety after giving birth to twins and adopting a baby at the same time. I was very happy to have my family all at once, but my husband and I were having anxiety attacks when I had to go back to work full-time. After 2 years on Effexor XR, I gained 40 pounds and had zero sex drive, with no change in diet. Sex drive may be due to the kids now :), but not the weight gain. I stopped the drug completely 10 days ago, after taking a half dose for two weeks.

Will I lose weight now? No weight loss yet. Will it come off on its own or will I have to exercise it off for 2 years?

Thank you.
 Dr. K. Eisele - Tue Aug 14, 2007 12:25 am

User avatar Dear OAE:

It is difficult to tell sometimes what weight gain may be due to. Effexor XR tends to be more weight neutral than other antidepressants and often decreases sex drive.

Your weight gain could be due to the fact that you went back to work, particularly if your job is more of a sedentary type work situation. On the other hand, it could be that your anxiety kept you thin because of nervous energy or lack of appetite which are common symptoms of anxiety. Now that your anxiety has been treated, you no longer have that as a safeguard against weight gain.

Another factor in your issue is whether or not you breastfed your infants. Women who breastfeed have a much higher caloric requirement than those who do not. After they stop breastfeeding, though, they find that their weight skyrockets because their eating habits have changed, but their actually caloric requirements are no longer as high.

Another related factor is hormonal change. Also, when breastfeeding is discontinued, there is a hormonal change. Many women do not menstruate while they breastfeed, but once they stop, menses re-starts.

If the Effexor caused the weight gain, what determines how well the weight will come off depends, again, on the reason for its gain. It could be that the medication simply did stimulate your appetite; it could be that your appetite increased because you were no longer anxious.

Good luck to you. See your physician if your weight continues to be a big problem for you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here